Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Amarillo, TX

June 21, 2004Hartley County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 21, 2004, 10:13 PM CDT for Hartley County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 10:13 PM CDT (03:13 UTC)
Expired
Jun 22, 2004, 1:15 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hartley County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2119 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 220314
FFWAMA
TXC205-220615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1013 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF DALHART

* UNTIL 115 AM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM DALHART TO 9 MILES EAST OF ROMERO...OR FROM 3
  MILES SOUTH OF DALHART TO 21 MILES NORTHEAST OF NARA VISA...MOVING
  EAST AT 30 MPH.

  BETWEEN ROMERO AND CHANNING...THE ROAD HAS BEEN CLOSED DUE TO HIGH
  WATER.

* OTHER LOCATIONS IN THE WARNING INCLUDE CHANNING AND HARTLEY

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

LAT...LON 3605 10299 3563 10298 3563 10217 3605 10218

$$
1 follow-up statement
000 
WGUS74 KAMA 220631
FFSAMA
TXC205-220715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
130 AM CDT TUE JUN 22 2004

...FLASH FLOOD WARNING FOR HARTLEY COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR SHOWED THE RAINFALL HAS DIMINISHED  
ACROSS THE WARNED AREA. THEREFORE...THE FLASH FLOOD WARNING FOR 
HARTLEY COUNTY HAS BEEN ALLOWED TO EXPIRE.

WHILE THE FLASH FLOOD THREAT HAS ALSO DIMINISHED...SOME MINOR 
FLOODING MAY CONTINUE...ESPECIALLY AT LOW WATER CROSSINGS ALONG 
RANCH ROAD 767.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3601 10290 3565 10297 3564 10219 3598 10220

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:15 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 3:15 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUN 21 2004

.DISCUSSION...
SFC FEATURES INCLUDE SFC LOW NR KROW...WITH WMFNT FEATURE EXTDG EWD.
OUTFLOW BNDRY FM LAST NIGHT/S TSTMS LIES ACRS SRN AND SWRN PARTS OF
TX PNHDL.  CDFNT LIES ACRS NRN TX PNHDL.  ALTHOUGH LOW-LVL MSTR
SOMEWHAT LESS RICH THAN 24 HRS AGO...LOW-LVL SHEAR HAS INCRSD...AND
UPR DIFFLUENCE IS MORE PRONOUNCED.  WL CARRY NMRS TSTMS TNGT...
KEEPING SVR MENTIONED ALL ZNS...AND HVY RAINS MENTIONED IN ERN ZNS.

WE ARE NOT ISSUING FLOOD WATCH ATTM...SINCE HEAVY RAIN EVENTS OF LAST
FEW DAYS HAVE NOT BEEN REPEATING IN SAME LOCATIONS.  ALSO...BELIEVE
THAT ECHOES WILL MOV QUICKLY ENOUGH TO PREVENT TRAINING PROBLEMS.

CDFNT EXPCD TO BE DRIVEN S OF FCST AREA BY TNGT/S CNVTN...LEAVING A
MORE QUIET...STABLE AMS IN PLACE FOR TUE.  PSBL EXCEPTION WL BE FAR
WRN ZONES...WHERE LOW AND MID-LVL MSTR RETURN MAY OCR LATE TUE
AFTN/EVE.  HAVE INTRODUCED SLGT CHC POPS WRN ZNS FOR THIS
POSSIBILITY.  FEEL THAT MORE PROUNOUNCED MSTR RETURN WL OCR BY WED
AFTN/EVE.  H7 VOT MAX PROGGED TO DROP INTO FCST AREA VIA NW FLOW
ALF...AS SFC TROF SHARPENS A BIT.  THUS...HAVE INTRODUCED LATE AFTN
POPS INTO WRN ZNS...AND CHC POPS ALL ZNS FOR WED EVE.

NW FLOW PAT CONTS THU AND FRI...THEN MAY FLATTEN SAT THRU MON.  NO
CHANGES MADE TO EXTDD PDS.  JC/DH

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  80  64  87 /  60  10  10  40
BEAVER       62  80  61  86 /  60  10  10  40
BOISE CITY   57  78  57  84 /  60  20  20  30
BORGER       63  81  63  88 /  60  10  10  40
BOYS RANCH   63  80  62  87 /  60  20  20  30
CANYON       62  80  64  87 /  60  10  10  30
CLARENDON    66  82  67  88 /  70  10  10  40
DALHART      60  79  60  86 /  60  20  20  30
GUYMON       61  81  60  85 /  60  10  10  30
HEREFORD     63  81  64  86 /  60  20  20  30
LIPSCOMB     64  81  65  87 /  70  10  10  40
PAMPA        64  81  64  87 /  70  10  10  40
SHAMROCK     67  82  67  89 /  70  10  10  40
WELLINGTON   68  83  68  90 /  70  10  10  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/03
Hazardous weather outlook, Jun 21, 1:00 PM CDT, 9 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. WHILE THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINS...ISOLATED TORNADOES MAY ALSO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

STRONG THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY...MAINLY
DURING THE LATE AFTERNOON AND NIGHTTIME PERIODS. SOME OF THESE STORMS
COULD POTENTIALLY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

HENNIG

In the hours before

Local storm report, Jun 21, 5:28 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             17 N AMARILLO           35.45N 101.82W
06/21/2004  0.75 INCH        POTTER             TX   TRAINED SPOTTER

            HIGHWAY 87 1-2 MILES SOUTH OF CANADIAN RIVER

&&

RD
Local storm report, Jun 21, 6:03 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             VALLEY DE ORO           35.45N 102.11W
06/21/2004  1.75 INCH        POTTER             TX   TRAINED SPOTTER

&&

JC
Local storm report, Jun 21, 6:58 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             15 N AMARILLO           35.42N 101.82W
06/21/2004  1.00 INCH        POTTER             TX   TRAINED SPOTTER

&&

JC
Local storm report, Jun 21, 7:23 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          3 W BUSHLAND            35.19N 102.12W
06/21/2004                   POTTER             TX   TRAINED SPOTTER

            BRIEF TORNADO JUST NORTH OF INTERSTATE 40

&&

JC
Special weather statement, Jun 21, 7:39 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT MON JUN 21 2004

TXZ002-007-220125-
MOORE-SHERMAN-
739 PM CDT MON JUN 21 2004

...STRONG THUNDERSTORMS OVER MOORE AND SHERMAN COUNTIES...

AT 737 PM...STRONG THUNDERSTORMS WERE DEVELOPING NEAR CACTUS...
SUNRAY...AND DUMAS. THE STORMS WERE MOVING EAST AT 15 MPH...BUT
WERE ALSO BUILDING WEST AND SOUTH. THESE STORMS WILL BE CAPABLE OF
PRODUCING HALF INCH HAIL...WINDS GUSTING TO AROUND 50 MPH...AND
VERY HEAVY RAINS.

REMAIN ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

JC
Local storm report, Jun 21, 9:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             5 NW AMARILLO           35.25N 101.88W
06/21/2004  1.25 INCH        POTTER             TX   PUBLIC

            AT TIERRA GRANDE DEVELOPMENT

0720 PM     HAIL             7 NW AMARILLO           35.27N 101.91W
06/21/2004  1.75 INCH        POTTER             TX   BROADCAST MEDIA

            AT HIGHWAY 1061

0732 PM     HAIL             8 NW AMARILLO           35.28N 101.92W
06/21/2004  0.25 INCH        POTTER             TX   PUBLIC

            2 NORTH OF BISHOP HILLS

0737 PM     TORNADO          3 E BUSHLAND            35.19N 102.01W
06/21/2004                   POTTER             TX   NWS EMPLOYEE

            BRIEF TORNADO ON POTTER/RANDALL COUNTY LINE

0740 PM     HAIL             6 NW AMARILLO           35.26N 101.89W
06/21/2004  1.75 INCH        POTTER             TX   TRAINED SPOTTER

            TASCOSA ROAD AT AMARILLO BLVD

0740 PM     HAIL             1 W AMARILLO            35.20N 101.84W
06/21/2004  2.50 INCH        POTTER             TX   TRAINED SPOTTER

0800 PM     TSTM WND GST     SUNRAY                  36.02N 101.82W
06/21/2004  60 MPH           MOORE              TX   TRAINED SPOTTER

0801 PM     HAIL             AMARILLO                35.20N 101.82W
06/21/2004  4.25 INCH        POTTER             TX   NWS EMPLOYEE

            BASEBALL TO SOFTBALL HAIL IN SOUTHWEST AMARILLO

0810 PM     HAIL             ROMERO                  35.73N 102.93W
06/21/2004  1.75 INCH        HARTLEY            TX   PUBLIC

0853 PM     FUNNEL CLOUD     2 W PALO DURO CANYON    34.95N 101.71W
06/21/2004                   RANDALL            TX   TRAINED SPOTTER

            AT SUNDAY CANYON

0853 PM     HAIL             11 E STRATFORD          36.34N 101.88W
06/21/2004  1.75 INCH        SHERMAN            TX   LAW ENFORCEMENT

            REPORTED BY SHERIFFS OFFICE

0853 PM     HAIL             2 W PALO DURO CANYON    34.95N 101.71W
06/21/2004  1.75 INCH        RANDALL            TX   TRAINED SPOTTER

            AT SUNDAY CANYON

&&

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:27 PM CDTTornado WarningAMARandall63 min
Jun 21, 7:30 PM CDTTornado WarningAMAPotter60 min
Jun 21, 7:43 PM CDTSevere Thunderstorm WarningAMAMoore62 min
Jun 21, 7:48 PM CDTSevere Thunderstorm WarningAMAHartley57 min
Jun 21, 8:01 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Jun 21, 8:27 PM CDTTornado WarningAMARandall63 min
Jun 21, 8:33 PM CDTSevere Thunderstorm WarningAMAHutchinson87 min
Jun 21, 8:36 PM CDTSevere Thunderstorm WarningAMAOldham39 min
Jun 21, 8:50 PM CDTTornado WarningAMAOldham40 min
Jun 21, 8:51 PM CDTSevere Thunderstorm WarningAMASherman84 min
Jun 21, 8:53 PM CDTSevere Thunderstorm WarningAMAMoore97 min
Jun 21, 9:00 PM CDTSevere Thunderstorm WarningAMAArmstrong60 min
Jun 21, 9:18 PM CDTSevere Thunderstorm WarningAMAPotter42 min
Jun 21, 9:33 PM CDTTornado WarningAMAPotter27 min
Jun 21, 9:36 PM CDTSevere Thunderstorm WarningAMALipscomb54 min
Jun 21, 9:47 PM CDTSevere Thunderstorm WarningAMACarson73 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningAMAPotter31 min
Jun 21, 9:59 PM CDTSevere Thunderstorm WarningAMAGray91 min
Jun 21, 10:14 PM CDTSevere Thunderstorm WarningAMAArmstrong46 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.